Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2004, 10:51 PM CDT for Kidder County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 10:51 PM CDT (03:51 UTC)
- Expired
- Aug 23, 2004, 11:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 8:35 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 240351 SVRBIS NDC043-240430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1051 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1130 PM CDT * AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TAPPEN...OR ABOUT 48 MILES WEST OF JAMESTOWN...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRYSTAL SPRINGS AROUND 1100 PM CDT LAKE WILLIAMS AROUND 1105 PM CDT PETTIBONE AROUND 1110 PM CDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 4706 9977 4675 9974 4668 9947 4723 9949 $$ WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:15 PM CDT, 7 hours 36 minutes earlier.
Area forecast discussion, Aug 23, 3:15 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT MON AUG 23 2004 .SHORT TERM... PROBLEM FOR THE DAY WILL BE THUNDERSTORM DEVELOPMENT TONIGHT. BIS VAD WINDS SHOW 30 KT SOUTH WINDS AT LOW LEVELS AND DEWPOINTS HAVE BEEN GOING UP AS THE SURFACE LOW IN EASTERN MONTANA CONTINUES TO MOVE SLOWLY EAST. TEMPERATURES HAVE BEEN SUPPRESSED BY CLOUDS THROUGH THE MORNING AND EARLY AFTERNOON...BUT CLEARING ACROSS THE SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO REACH THE 70S. MODELS CONTINUE TO SHOW GOOD CAPE AHEAD OF THE LOW. K INDEX WILL BE IN THE MID 30S INDICATING POTENTIAL FOR HEAVY RAIN. THUNDERSTORMS NOW IN NORTH CENTRAL ND LACK SUPPORT AND ARE UNLIKELY TO GO SEVERE...BUT WILL LIKELY SEE TSTMS DEVELOP IN THE CLEAR WARM AIR TO THE SOUTH AND WEST AND ADVECT INTO THE AREA. THE MODELS ALL MOVE THE SURFACE LOW EAST OF THE FORECAST AREA BY TUESDAY MORNING...WITH GOOD DRYING IN WEST TO NORTHWEST WINDS AND SUBSIDENCE ALOFT. THE CU INDEX AND TQ INDEX SHOW LITTLE SUPPORT OF CU/SHOWER DEVELOPMENT SO WILL NOT MENTION PRECIP EXCEPT FOR SLIGHT CHANCE MORNING SHOWERS FAR NORTHWEST. WITH ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE WEST BY THURSDAY AFTERNOON...EXPECT ANOTHER CHANCE OF TSTMS THURSDAY AND THURSDAY NIGHT. WATCH TO BE ISSUED SOON BY SPC. .LONG TERM... FRIDAY THROUGH MONDAY...THUNDERSTORMS CONTINUE FRIDAY WITH LONGWAVE TROUGH OVER THE ROCKIES AND SOUTHWEST FLOW ALOFT OVER NORTH DAKOTA WITH SERIES OF SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW. MODELS BRING ANOTHER SHORTWAVE BEHIND THIS MAIN IMPULSE ON SUNDAY...BUT WILL KEEP FORECAST DRY FOR NOW AS MAIN FORCING HAS MOVED EAST. BUILDING RIDGE FROM THE WEST ON SUNDAY AND MONDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/JV
Hazardous weather outlook, Aug 23, 4:04 AM CDT, 18 hours 47 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 AM CDT MON AUG 23 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240903- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 404 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY AND EVENING ALONG AND AHEAD OF A SLOW MOVING TROUGH OF LOW PRESSURE. A FEW STORMS MAY BE SEVERE TODAY AND EVENING WITH THE PRIMARY THREAT BEING HAIL AND LOCALLY DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RGT
In the hours before
Local storm report, Aug 23, 8:17 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL MANDAN 46.83N 100.89W
08/23/2004 1.75 INCH MORTON ND LAW ENFORCEMENT
&&
SWLocal storm report, Aug 23, 8:33 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST BISMARCK 46.81N 100.77W
08/23/2004 58 MPH BURLEIGH ND OFFICIAL NWS OBS
&&
SWLocal storm report, Aug 23, 8:44 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL BISMARCK 46.81N 100.77W
08/23/2004 2.00 INCH BURLEIGH ND TRAINED SPOTTER
EAST PART OF TOWN
0835 PM HAIL BISMARCK 46.81N 100.77W
08/23/2004 1.25 INCH BURLEIGH ND NWS EMPLOYEE
0838 PM HAIL BISMARCK 46.81N 100.77W
08/23/2004 1.75 INCH BURLEIGH ND NWS EMPLOYEE
&&
SWLocal storm report, Aug 23, 9:58 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
958 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL LINTON 46.27N 100.23W
08/23/2004 1.00 INCH EMMONS ND CO-OP OBSERVER
&&
SWLocal storm report, Aug 23, 10:09 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 5 SW LINTON 46.22N 100.31W
08/23/2004 1.00 INCH EMMONS ND TRAINED SPOTTER
&&
TSWLocal storm report, Aug 23, 10:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 6 NE LINTON 46.33N 100.14W
08/23/2004 0.75 INCH EMMONS ND TRAINED SPOTTER
&&
TSWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 60 min |
| Aug 23, 7:57 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton | 63 min |
| Aug 23, 8:46 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 59 min |
| Aug 23, 8:56 PM CDT | Flash Flood Warning | BIS | Burleigh | 94 min |
| Aug 23, 9:18 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 57 min |
| Aug 23, 9:46 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 59 min |
| Aug 23, 10:15 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 60 min |
| Aug 23, 11:56 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.